Methamphetamine Addiction: Signs, Symptoms, Risks, and Treatment Resources
Methamphetamine (meth) is a powerful stimulant that speeds up the central nervous system. It consists of crystals or fine, white powder. It is a popular street drug that causes serious addiction and health issues.
Meth is a powerful stimulant drug that speeds up the nervous system.
There are short- and long-term effects when using meth, including headaches and vomiting, as well as damage to the liver, kidneys, and brain.
Treatment options for meth addiction include detoxification and medication-assisted therapy, outpatient counseling, and residential treatment.
Methamphetamine is a potent stimulant substance that speeds up the central nervous system. This effect makes a person more energetic and erratic. It also causes intense feelings of euphoria. Around 0.6% of the population has a meth use disorder. Meth is commonly called crystal, glass, and crank.
Methamphetamine Addiction and Abuse
Meth can be addictive even the first time you try it. Due to the impact on the central nervous system and the rush of dopamine for pleasure receptors, meth is highly addictive. Many users achieve a sense of euphoria and keep taking meth to maintain this high until tolerance builds up. As increasing doses are needed, a dangerous overdose is more likely.
Effects of Methamphetamine Abuse
Extensive meth use will build a tolerance. This requires a person to take more of the drug for the same euphoria. It also increases the risk of overdose, which can be fatal. Using meth can damage internal organs. It may cause cognitive decline, dental problems, and skin problems. Injecting meth also increases a person’s risk of developing hepatitis and HIV.
Dangers of Long-Term Methamphetamine Use
If meth is consumed for several years or more, users may experience liver, brain, and kidney damage. Some people are left with psychotic symptoms that persist for years, even after the drug use has stopped.
Signs of Addiction to Methamphetamine
Someone who is dependent on methamphetamines may exhibit the following signs:
Irritability and mood changes
Temporary euphoria is followed by unpleasant side effects that can be residual.
Methamphetamine use induces a brief euphoria followed by a crash or dysphoria. The side effects of meth include headaches, vomiting, sweating, and dizziness. Some may have difficulty speaking and remembering information. Some people pass out and remain unconscious for many hours.
The dysphoria makes a person feel so sick that they may not leave the house for days. This can make it difficult to keep a job or maintain relationships. Some may have serious side effects, such as seizures, strokes, and coma. Severe side effects can be fatal or cause permanent physical damage. Despite these unpleasant effects, quitting meth can be difficult due to its addictive nature.
Questions About Treatment?
We understand you have questions and concerns about seeking recovery treatment. Call now to discuss your options with our admissions team and we’ll be happy to answer all of your questions
Statistics on Methamphetamine Use, Misuse, and Addiction
Between 2015 and 2018, around 1.6 million people in the United States used meth. This drug stimulates the brain’s pleasure pathways to an extreme degree. Its euphoria is so powerful that it becomes difficult for the brain to produce feel-good hormones naturally. The brain then relies on the presence of meth to give a person pleasure.
Can You Overdose on Methamphetamine?
Yes, it is possible to overdose on meth, and many overdoses are fatal. Those that aren’t may permanently damage a person’s brain or internal organs.
Signs and Symptoms of Methamphetamine Overdose
A person who overdoses on meth may enter a state of psychosis before falling unconscious. Psychosis involves hallucinations, delusions, and paranoia. Some may become violent and lash out.
While unconscious, a person’s heart or respiration may stop. This can cause brain damage and death. If the person is still conscious, they may experience intense stomach pain, nausea, and confusion.
What to do if you suspect someone is overdosing on Meth:
If an overdosed person doesn’t get treatment, they could die. Call for an ambulance and stay with the person until the paramedics get there. If the person is still conscious, keep them calm. Once medical services arrive, it may be possible to reverse the overdose.
How is Methamphetamine Taken?
Most people snort meth while some dissolve the powder in liquid before injecting it. Both of these methods create an immediate high and can lead to accidental overdoses or death. It is also possible to smoke meth in its crystal form.
Mixing Methamphetamine with Other Drugs
Combining meth with alcohol can cause heart attacks, strokes, seizures, and death. Since meth is a stimulant, it is a bad idea to mix it with other stimulants. This can cause the heart to beat too fast and lead to a heart attack.
Cutting Agents Used for Methamphetamine
On the street, meth is often mixed with fillers to dilute the product. Fillers include cat litter, iodine, sulfuric acid, and lithium. Some of these substances can lead to severe side effects when consumed with meth.
Methamphetamine Addiction Treatment
Detox is often the first step of treating an addiction to methamphetamine. It allows you to eliminate addictive drugs from your system in a safe and medically supervised environment. You are slowly weaned off harmful substances and may be given medication to reduce the severity of withdrawal symptoms.
Detox with medical monitoring ensures the process is as safe as possible. Navigating this time with support is also more effective than attempting it alone.
Multi-Level Outpatient Care
Meth recovery can be a long and complex process, depending on the severity of your disorder. Intensive Outpatient care is often the next step after detox placement. Therapy is an important component of substance use disorder treatment and can help you identify negative thoughts, feelings, and behaviors that contribute to substance use. Understanding your unique cycle of addiction can make it easier to avoid relapsing.
Many people abuse drugs because of past trauma. Trauma-informed care aims to help people deal with their trauma in healthier ways. Support and treatment resources for trauma and substance abuse help build a strong foundation for a healthy life.
Therapies Used in Methamphetamine Addiction Treatment
Cognitive Behavioral Therapy
Cognitive Behavioral Therapy has long been the go-to option for addiction treatment. It helps you think more positively and productively. It teaches you how to deal with your problems healthily rather than turning to drugs. It can also help relieve certain mental health problems, such as depression and anxiety.
Dialectical Behavior Therapy
Dialectical Behavioral Therapy is similar to cognitive behavioral therapy. It helps you become more aware of your thoughts, especially contradictory and emotional ones. If you perceive things differently than how they really are, DBT can help.
Interpersonal Therapy focuses on enhancing relationships. Many who are addicted to meth have a hard time forming and maintaining relationships. They may also have worries and obstacles that make this difficult. Interpersonal therapy tackles these issues. This allows a person to interact with others and form healthy relationships more freely.
Dual Diagnosis for Co-Occurring Disorders
Meth use can lead to many troubling mental health issues. Depression, anxiety, and suicidal thoughts and behaviors are commonly associated with meth use. A mental health disorder combined with a methamphetamine addiction is known as a co-occurring disorder. More severe cases may cause psychosis, hallucinations, delusions, violent behavior, and paranoia. These symptoms can intensify drug-seeking behavior and lead to overdose.
Many people who abuse meth may also have mental health conditions like anxiety, PTSD, or depression. Treating addiction and mental illnesses simultaneously is an effective solution for lasting recovery. You will be more equipped to manage substance use disorders when your mental health is being addressed.
Methamphetamine Withdrawal Management Treatment
It takes most people a few weeks to get through the withdrawal process, followed by intensive treatment and therapy. Symptoms include fatigue, chills, insomnia, cravings, irritability, and anxiety. Professional support can help you safely manage early withdrawal and restore balance in life.
Drugs Used in Methamphetamine Withdrawal Management
For some patients, medication-assisted treatment may be available to alleviate uncomfortable symptoms of meth withdrawal. Naltrexone and bupropion are often used for this process. These drugs can reduce cravings and overall discomfort during withdrawal. Common drugs like Tylenol® and Advil® also bring down fevers and reduce muscle pain.
Meth is addictive because it stimulates the brain’s pleasure centers. Once your brain gets used to this drug, it will struggle to produce pleasurable hormones naturally. This leads to a severe cycle of addiction with increasing doses.
Centers for Disease Control and Prevention. (2020, March 26). Patterns and characteristics of methamphetamine use among adults – United States, 2015–2018. Centers for Disease Control and Prevention. Retrieved from https://www.cdc.gov/mmwr/volumes/69/wr/mm6912a1.htm on May 23, 2023.